Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 178, NWS Las Vegas, NV

August 14, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2022, 2:27 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2022, 2:27 PM MST (21:27 UTC)
Expired
Aug 14, 2022, 5:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 131 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WGUS55 KVEF 142127
FFWVEF
AZC015-150030-
/O.NEW.KVEF.FF.W.0178.220814T2127Z-220815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
227 PM PDT Sun Aug 14 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Mohave County in northwestern Arizona...

* Until 530 PM MST.

* At 227 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the Hualapai Mountains. Flash flooding is 
  ongoing or expected to begin shortly.  This includes the Flag Fire 
  burn scar.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Yucca, Wild Cow Campground, Hualapai Mountain Park, Dw Ranch Road 
  and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3509 11362 3508 11361 3488 11365 3472 11376
      3466 11376 3453 11379 3449 11401 3472 11416
      3504 11421 3511 11406 3519 11387 3514 11372

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
046 
WGUS75 KVEF 142151
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
251 PM PDT Sun Aug 14 2022

AZC015-150030-
/O.CON.KVEF.FF.W.0178.000000T0000Z-220815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
251 PM MST Sun Aug 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS 
AFTERNOON FOR SOUTH CENTRAL MOHAVE COUNTY...

At 251 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the Hualapai Mountains. Between 0.75 and 1.5 inches of 
rain have fallen in some of the heavier pockets. Flash flooding is 
ongoing or expected to begin shortly.  This includes the Flag Burn 
area.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Yucca, Wild Cow Campground, Hualapai Mountain Park, Dw Ranch Road 
  and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3509 11362 3508 11361 3488 11365 3472 11376
      3466 11376 3453 11379 3449 11401 3472 11416
      3504 11421 3511 11406 3519 11387 3514 11372

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
129 
WGUS75 KVEF 150024
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
524 PM PDT Sun Aug 14 2022

AZC015-150034-
/O.EXP.KVEF.FF.W.0178.000000T0000Z-220815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
524 PM MST Sun Aug 14 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR 
SOUTH CENTRAL MOHAVE COUNTY...

Heavy rainfall earlier this afternoon along the Hualapai Mountains 
has ended. Flooding is no longer expected to pose a threat but local 
road closures remain likely. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 100 AM MST Monday for portions 
of northwest Arizona, southeast California and Nevada.

LAT...LON 3509 11362 3508 11361 3488 11365 3472 11376
      3466 11376 3453 11379 3449 11401 3472 11416
      3504 11421 3511 11406 3519 11387 3514 11372

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:47 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 14, 1:47 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
147 PM PDT Sun Aug 14 2022

.SYNOPSIS...Flash Flood Watch continues today for scattered
thunderstorm activity in southern Nevada and northwestern Arizona.
Anomalous moisture in place continues to aid thunderstorms in
producing heavy rainfall and widespread flash flooding, particularly
in areas of higher terrain. Thunderstorm chances persist each
afternoon through the forecast period, with best chances late-week
as we gear up for a possible tropical influence.
&&

.DISCUSSION...Today through the week.

Anomalous moisture persists for the Desert Southwest, with over an
inch and a half of PWAT in the 12Z Las Vegas sounding. Yesterday,
convection was slow to start, and experienced a bit of inhibition
due to early-morning cloud cover across the region. This morning,
skies cleared early, allowing the surface to sufficiently heat, with
the first Flash Flood Warning issuance of the day at 12:27pm PDT. As
expected, isolated thunderstorms with frequent lightning and locally
heavy rainfall favored the high terrain so far this afternoon, but
as valleys reach their convective temperatures, we expect areal
coverage to greatly increase through the afternoon. There remain a
number of vulnerable locations across our forecast area due to
repetitive monsoonal flooding. The majority of roads through Death
Valley National Park remain closed due to flood damage. The Mojave
National Preserve was able to open the majority of theirs on Friday,
but North Kelbaker Road and Zzyzx Road remain closed. Golden Valley
and Kingman have had numerous flood events so far this season as
well, with widespread flood and heavy rain impacts observed
yesterday. Due to heavy rainfall continuing to target similar areas
each day, soil moisture content has increased, which provides
antecedent conditions prime for additional flash flooding. In
general, isolated thunderstorm activity will wane after sunset.
However, models, including the 18Z run of the HRRR continue to hint
at a northeasterly storm prorogation tonight from southwestern Utah
through Lincoln, then northern Mohave and eastern Clark counties
between sunset and midnight. This storm direction is favorable for
heavy rain in the Las Vegas Valley. Confidence is low at this time
in it coming to fruition... hi-resolution models have hinted at
similar set ups each evening over the last few days, with minimal-to-
no experienced impacts.

That said, the signal for a northeasterly event returns Monday
night, but there are a number of questions about how Monday
convection will materialize, in general. Ongoing convection
overnight tonight has the potential to keep the area socked in with
cloud cover Monday morning. WPC has shifted their SLIGHT risk
eastward, and out of our forecast area entirely for Monday... a
solution that the HREF 3 hour PMM supports. With no clear forcing
signal and in coordination with our neighbors, opted out of
extending the Flash Flood Watch into Monday at this time. The 18Z
HRRR shows +40 dBZ convection across northern Inyo, Esmeralda, and
central Nye counties Monday, but due to PWAT regression, these
storms are not as likely to produce the same magnitude of rainfall
that we have experienced the last few days across the Mojave Desert.
Confidence will increase either for or against a Monday watch
tonight with the 00Z HREF run, but at the moment, WPC, HREF, nor NBM
are enthused with rain totals tomorrow. An area of high pressure
will build over northeastern Nevada and southern Utah tomorrow... a
pattern that often results in vorticity ejections southwestward
through Clark County, producing heavy rain in the Las Vegas Valley.
Stay tuned as we work to resolve some of the finer details of the
forecast.

Regardless, we're in the midst of an active monsoon with anomalous
PWATs stretched across the Desert Southwest. Mountain zones can
expect daily afternoon thunderstorms with greatest chances the
further east you move through our CWA - additionally, any areas
along outflows from the previous day's MCS activity. Late week, a
potential tropical influence may work to drastically increase PoPs
and QPF across our forecast area. According to the NHC, the
disturbance in question is currently positioned over Corpus Christi,
where 12Z soundings read over 2.5 inches of PWAT. This system is
expected to move westward across northern Mexico this week, which
could influence late-week monsoon activity across the Desert
Southwest.
&&

.AVIATION...For Harry Reid...Light winds this afternoon, generally
favoring an easterly direction. Speeds around 5-8 knots.
Thunderstorm development expected this afternoon on the mountains
south and west of the valley. These could send outflow winds to the
terminal, but the prospect of storms in the valley appears to be
fairly low at the moment. Winds should turn southerly in the late
afternoon and evening, with speeds around 8-10 knots. There is a low
possibility of northeasterly outflow winds, and potentially storms,
reaching the valley this evening, but confidence is not high enough
to include in the TAF at this time. Otherwise, expect light
southwest winds overnight, turning to the east tomorrow morning.
SCT-BKN mid and upper-level clouds throughout the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds expected across the area with scattered mid
and upper-level clouds. Afternoon thunderstorms are expected to
develop in the vicinity of the Las Vegas Valley and Colorado River
Valley sites. Outflow winds, and possibly TSRA, could impact these
airports, with the best chances at KHND, KIFP, and KEED. Thunderstorm
activity is expected to wane in the evening, though there is a
low possibility of storms/outflow moving southwest into the Las Vegas
Valley this evening. There remains a fair amount of uncertainty in
this scenario, thus opted to not include in the respective TAFs.
Should confidence increase, amendments will be needed.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Varian
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:26 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 13, 7:39 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 1:49 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 2:55 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 14, 3:21 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Aug 14, 3:28 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 3:38 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 3:46 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 4:33 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 4:39 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.